Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Shreveport, LA

April 14, 2001McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 14, 2001, 9:02 PM CDT for McCurtain County, Oklahoma. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 9:02 PM CDT (02:02 UTC)
Expired
Apr 14, 2001, 10:05 PM CDT
In force
63 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 136 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:20 PM CDTHail 1Bethel, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1865 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
3.2
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 150206
SVRSHV
OKC089-150300-
/NEW.KSHV.SV.W.0039.150202-150305/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
902 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1005 PM CDT

* AT 905 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A SEVERE THUNDERSTORM OVER RINGOLD...MOVING EAST   
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETHEL AT 920 PM CDT
  HOCHATOWN AT 940 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO THE SIZE OF 
GOLFBALLS AND WIND GUSTS TO 60 MPH. DO NOT REMAIN OUTSIDE...HEAD
FOR A STRONG BUILDING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 1005 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:35 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 14, 3:35 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT SAT APR 14 2001

A BATTLE BETWEEN THE HAVES AND HAVE NOTS. THE HAVE NOTS ARE THE
MODEL GUIDANCE NUMBERS THAT HAVE NO SIGNIFICANT POPS TONIGHT AND
SUNDAY. THE HAVES ARE THE SPC AND THE PASSING OF THE FRONTAL
BOUNDARY SUNDAY. WE HAVE A LOW LEVEL CAP AT 875 MB NOT DIAGNOSED ON
MESOETA SOUNDINGS...AND THIS HAS PRESUMABLY PROVED THE DIFFERENCE
LOCALLY WITH LACK OF ANY RAIN. JUST TO OUR NORTH...TWO BANDS OF
THUNDERSTORMS HAVE ALREADY TRACKED ACROSS NE TX/SE OK/SW AR ON THIS
SHIFT...BUT THINGS ARE LOOKING LESS ROWDY TO OUR W AND NW NOW. SO AT
LEAST WE KNOW WE HAVE A BREAK. SEVERE CONVECTION IS TRYING TO GET
GOING WEST OF DFW IN THE PANHANDLES OF TX/OK. THERE IS A SFC LOW
OVER OK PANHANDLE WITH DRY LINE SOUTHWARD FROM IT AND A WARM FRONT
EXTENDING ESEWD FROM THE LOW TO JUST NORTH OF MLU. THE DRY LINE
BOUNDARY SHOULD PROGRESS EASTWARD TONIGHT WHILE WARM FRONT MEANDERS
AND A COOLER COLD FRONT UP NORTH PROGRESSES SOUTHEASTWARD INTO AREA
SUNDAY. MODIFIED 12Z SOUNDING CAPES AND SHEARS AND LI/S AND K AND
EHI AND BRN AND WHAT NOT ALL POINT TO THE POTENTIAL FOR SEVERE
WEATHER...AND WILL KEEP A MENTION OF THAT POSSIBILITY IN ALL ZONE
GROUPS FROM I 20 NORTHWARD TONIGHT.

ZONAL FLOW ALOFT WILL EVOLVE INTO A NWRLY FLOW THROUGH THE
PERIOD...AND ETA HAS JUMPED ON A DISTURBANCE IN THAT NW FLOW THAT
WILL AFFECT OUR WESTERN ZONES MONDAY AFTERNOON. BUT SINCE THE ETA
STANDS ALONE FOR NOW...I/LL FOREGO ITS SOLUTION AND WAIT TIL
TOMORROW. BUT FOR THE FIRST TWO PERIODS...I/LL OPT TO GO WITH
SCATTERED POPS RANGING FROM 30 TO 50 PERCENT...EXCEPT ISOLATEDS DOWN
SOUTH TONIGHT. WILL KEEP ISOLATEDS DOWN SOUTH FOR SUNDAY EVENING.
THE EXTENDED WILL PROBABLY CHANGE FROM DAY TO DAY IN THIS TYPE OF
PATTERN BUT FOR NOW WILL GO WITH FRIDAY POPS. 17

PRELIMS...

SHV 68/83/59/78/51 4510
MLU 68/83/60/78/51 4510
TXK 65/79/57/75/47 5501
TYR 68/83/58/78/50 4401
LFK 68/87/63/82/55 2421

.SHV...NONE.

In the hours before

Local storm report, Apr 14, 4:35 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
435 PM CDT SAT APR 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0500 AM    NAPLES                    TX   WIND DAMAGE
04/14/01   MORRIS                         TREES DOWN ON NUMEROUS
                                          COUNTY HIGHWAYS
                                          REPORT FROM LAW ENFORCEMENT

0535 AM    FOUKE                     AR   .75 INCH HAIL
04/14/01   MILLER                         REPORT FROM LAW ENFORCEMENT

0610 AM    10 NE BRADLEY             AR   WIND DAMAGE
04/14/01 c  LAFAYETTE                      TREE DOWN ACROSS HWY 53
                                          JUST NORTH OF WALKER CREEK
                                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, Apr 14, 4:50 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CDT SAT APR 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0520 AM    5 S ATLANTA               TX   WIND DAMAGE
04/14/01   CASS                           TREES DOWN ACROSS HWY 251
                                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, Apr 14, 5:20 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
520 PM CDT SAT APR 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0510 PM    5 NE BETHEL               OK   1.75 INCH HAIL
04/14/01   MCCURTAIN                      GOLFBALL SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
&

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:32 AM CDTSevere Thunderstorm WarningSHVMcCurtain43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.